Author + information
- Hidehiro Kaneko, MD,
- Michael Neuss, MD,
- Grit Tambor, MD,
- Frank Hoelschermann, MD and
- Christian Butter, MD∗ ()
- ↵∗Department of Cardiology, Heart Center Brandenburg, Department of Cardiology, Medical School Brandenburg, Ladeburger Straße 17, Bernau 16321, Germany
We thank Prof. Sondergaard for his interest in our work (1) and appreciate his profound and insightful comments regarding this important topic. Our work was published recently in JACC: Cardiovascular Interventions and reported a case of fatal thrombotic occlusion of the left main trunk due to a large thrombus developing on the transcatheter heart valve (THV).
As Prof. Sondergaard mentioned, the association between hypoattenuated leaflet thickening (HALT) on computed tomography (CT) after bioprosthetic aortic valve and the incidence of adverse clinical outcomes such as a thromboembolic event has not yet been established. However, it also has not been concluded that HALT does not contribute to the development of thromboembolic events. Hence, it is quite important to clarify the pathological role of HALT in further studies.
Additionally, we completely agree with Prof. Sondergaard that HALT is not a phenomenon that is found only after transcatheter aortic valve replacement (TAVR) using a Portico valve (St. Jude Medical, St. Paul, Minnesota). As Makkar et al. (2) reported, this phenomenon could occur after TAVR using other THVs and after surgical aortic valve replacement. Therefore, this phenomenon is currently attracting clinical interest, and we need to elucidate its significance and establish the optimal antithrombotic strategy.
As Prof. Sondergaard mentioned, transthoracic echocardiography showed normal valve function of the implanted Portico with a large thrombus. However, this echocardiography was performed in the emergency department for the purpose of a quick check during a hemodynamically unstable state due to left main trunk occlusion. Therefore, it might be difficult to completely deny the increased transvalvular gradient. Additionally, this patient did not undergo CT examination after TAVR. Therefore, the presence of HALT cannot be excluded.
The clinical background of this patient is also important. Except for age (81 years, which is not surprising for patients undergoing TAVR), this patient had no factors (such as atrial fibrillation, coagulopathies, or history of thromboembolism) that made him/her prone to the development of a thromboembolic event. As described in our work, the clinical course after TAVR of this patient was good. Therefore, it was difficult to predict this event 2 years after TAVR. We need to clarify how to properly follow-up TAVR patients and how to prevent such a catastrophic event after TAVR.
Finally, we are pleased that Professor Sondergaard highlighted the essential points of our work, and we appreciate his important comments.
Please note: The authors have reported that they have no relationships relevant to the contents of this paper to disclose.